Alert archive / Illinois / Flash Flood Warnings in 2016
Flash Flood Warning 88, NWS Paducah, KY
NWS Paducah, KY issued this flash flood warning at Aug 14, 2016, 10:30 PM CDT for Franklin County, Jefferson County, Williamson County, Illinois. It was in force for 3 hr. 6 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 14, 2016, 10:30 PM CDT (03:30 UTC)
- Expired
- Aug 15, 2016, 1:30 AM CDT
- In force
- 3 hr
- Issued by
- NWS Paducah, KY
- Area
- Storm-based polygon
- Flood severity
- None
Counties Franklin County, IL, Jefferson County, IL, Williamson County, IL
The radar
The Paducah radar (KPAH), 104 km from the middle of the area, began a volume at 03:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 14, 10:50 PM CDT | FLASH FLOOD | Johnston City, IL | SEVERAL INCHES OF WATER OVER ROAD AT CORNER OF PROSPERITY AVE AND 8TH STREET |
| Aug 14, 10:55 PM CDT | FLASH FLOOD | Marion, IL | WATER BUBBLING OUT OF TOP OF SEWER AND SPILLING OUT OF DITCHES NEAR RAY FOSSE PARK |
| Aug 14, 11:00 PM CDT | HEAVY RAIN 5.15 | Marion, IL | 2.42 INCHES SINCE MIDNIGHT, AND 5.15 INCHES 2 DAY STORM TOTAL |
| Aug 14, 11:00 PM CDT | HEAVY RAIN 6.5 | Carterville, IL | 2.39 INCHES SINCE MIDNIGHT AND 6.5 INCHES IS 2 DAY STORM TOTAL |
| Aug 15, 1:15 AM CDT | FLASH FLOOD | West Frankfort, IL | MOTORIST DROVE INTO 3 TO 4 FEET OF WATER ON 6TH AND DOUGLAS ST. HAD TO BE RESCUED BY PUBLIC BYSTANDERS. |
| Aug 15, 1:15 AM CDT | FLASH FLOOD | West Frankfort, IL | NUMEROUS ROAD CLOSURES ACROSS THE CITY OF WEST FRANKFORT. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this flash flood warning; the first came 20 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 3.5 hours before the alert went out and 244 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1143 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- -25 m²/s²
- 0-3 km storm-relative helicity
- 24 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
222
WGUS53 KPAH 150330
FFWPAH
ILC055-081-199-150630-
/O.NEW.KPAH.FF.W.0088.160815T0330Z-160815T0630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
1030 PM CDT SUN AUG 14 2016
THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A
* FLASH FLOOD WARNING FOR...
FRANKLIN COUNTY IN SOUTH CENTRAL ILLINOIS...
SOUTHEASTERN JEFFERSON COUNTY IN SOUTH CENTRAL ILLINOIS...
NORTHERN WILLIAMSON COUNTY IN SOUTHERN ILLINOIS...
* UNTIL 130 AM CDT
* AT 1027 PM CDT...LOCAL BROADCAST MEDIA REPORTED FLASH FLOODING IN
THE MARION AREA. NORMAN AND BROEKING ROAD ARE UNDER WATER WITH
WATER FLOWING QUICKLY. ALSO DITCHES ARE OVERFLOWING ONTO HWY 149
EAST OF ZIEGLER. RAINFALL RATES OF 1 TO 1.5 INCHES PER HOUR ARE
POSSBILE WITH ADDITIONAL FLASH FLOODING EXPECTED TO OCCUR.
* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
MARION...HERRIN...WEST FRANKFORT...BENTON...CARTERVILLE...
JOHNSTON CITY...CHRISTOPHER...REND LAKE AREA...SESSER...ZEIGLER...
CRAINVILLE...CAMBRIA...ROYALTON...ENERGY...HURST...VALIER...
WEST CITY...PITTSBURG...THOMPSONVILLE AND INA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TURN AROUND...DON'T DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING.
&&
LAT...LON 3768 8871 3775 8915 3798 8915 3802 8914
3804 8914 3806 8912 3810 8912 3810 8914
3812 8913 3824 8870
$$
SP1 follow-up statement
424
WGUS73 KPAH 150527
FFSPAH
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
1227 AM CDT MON AUG 15 2016
ILC055-081-199-150630-
/O.CON.KPAH.FF.W.0088.000000T0000Z-160815T0630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
FRANKLIN IL-JEFFERSON IL-WILLIAMSON IL-
1227 AM CDT MON AUG 15 2016
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 130 AM CDT FOR
FRANKLIN...SOUTHEASTERN JEFFERSON AND NORTHERN WILLIAMSON COUNTIES...
AT 1226 AM CDT...ALTHOUGH THE RAINFALL RATES HAVE DECREASED ACROSS
THE AREA, FLASH FLOODING WILL STILL BE POSSIBLE WITH MODERATE
RAINFALL RATES OF 0.25 TO 0.5 INCHES PER HOUR FALLING ON TOP OF
SATURATED GROUNDS FROM VERY HEAVY RAIN OVER THE PAST 2 DAYS.
SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
MARION...HERRIN...WEST FRANKFORT...BENTON...CARTERVILLE...
JOHNSTON CITY...CHRISTOPHER...REND LAKE AREA...SESSER...ZEIGLER...
CRAINVILLE...CAMBRIA...ROYALTON...ENERGY...HURST...VALIER...
WEST CITY...PITTSBURG...THOMPSONVILLE AND INA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TURN AROUND...DON'T DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING.
&&
LAT...LON 3768 8871 3775 8915 3798 8915 3802 8914
3804 8914 3806 8912 3810 8912 3810 8914
3812 8913 3824 8870
$$
SPWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before this flash flood warning went out at Aug 14, 6:52 PM CDT, 3 hours 38 minutes earlier.
Area forecast discussion, Aug 14, 6:52 PM CDT, 3 hours 38 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Paducah KY
652 PM CDT SUN AUG 14 2016
.UPDATE...
Issued at 652 PM CDT Sun Aug 14 2016
Updated the AVIATION discussion for the 00Z TAF issuance.
&&
.SHORT TERM...(Tonight through Tuesday night)
Issued at 129 PM CDT Sun Aug 14 2016
Water vapor imagery shows a nice tropical fetch of moisture from
the Tx Gulf Coast, northeastward into the lower Ohio river valley.
Over the ensuing 24-48 hours, we'll see waves of low pressure
eject and ride along the nearly stationary surface frontal
boundary that extends across SEMO/SRN IL/SWIN, where our current
FFA resides. Model sounding data yields historic 2+" PW's, so
highly efficient pcpn rates will continue to produce heavy, flood
inducing rainfall over the Watch area. These will occur in
"rounds", at least 1 and perhaps 2 rounds per 12 hour time
period. Overall, pops are sharply highest (near certain) in the
heart of the FFA, and taper to lowest chances (still likely),
over our southeastern most counties in the CWA. Likewise, will be
our storm total QPF, as we see an additional 2 to 4" in and near
the Watch area, making for a Storm total of 8-10+" possible,
adjacent/tapering to an additional 1 to 2" forecast amount over
our southeastern counties.
PW's remain high Tuesday, but the surface boundary may be sagging
a little southeastward by then, shifting the axis of rainfall
closer to areas that will not have experienced the higher amounts.
For this reason, collaborative consensus was to hold off on FFA
extension for now, but could see scenario where counties are added
or extended, thru the day Tuesday, in the near future.
Overall, Pops will wind down, though not disappear in entirety,
by Tue night (and beyond), as the boundary begins to disintegrate
and lose identity. PW's finally drop below 2" by midday Wed.
Clouds/convection will make forecast temps tricky, although
overall, we'll see their blanketing impact numbers more seasonal
vs extreme.
.LONG TERM...(Wednesday through Sunday)
Issued at 129 PM CDT Sun Aug 14 2016
Medium confidence in extended but low confidence in rain chances
Wednesday through Friday.
After Wednesday, weak ridging aloft and high pressure at the
surface will be the general consensus of model output for the last
couple days at least. With this scenario, could see diurnal
heating pop off some storms during the daylight hours but have a
difficult time buying into nighttime storms under this synoptic
scale scenario. However confidence does improve with this weekend
pops. An upper level trough will move through this weekend with a
surface reflection as a surface cold front passage. This appears
feasible with high pressure and cooler/drier air in its wake. So
expect a slight warming trend for the latter part of this week.
Then a cooling trend early next week in the cold fronts wake.
However we will expect another round of storms with the frontal
passage for sure.
&&
.AVIATION...
Issued at 652 PM CDT Sun Aug 14 2016
With a frontal boundary stalled in the area combined with deep
tropospheric moisture and periodic impulses of upper level
energy, VFR/MVFR cigs/vsbys and SHRA/TSRA will be common at all
sites through the period. There will be breaks throughout the
period but too difficult to pin down. Variable winds AOB 5 knots
early will gradually become southeast to south AOB 10 knots.
&&
.PAH Watches/Warnings/Advisories...
IL...Flash Flood Watch through Tuesday morning for ILZ075>078-080>089-
092-093.
MO...Flash Flood Watch through Tuesday morning for MOZ076-086-087-100-
107>111.
IN...Flash Flood Watch through Tuesday morning for INZ081-082-085>088.
KY...None.
&&
SHORT TERM...DH
LONG TERM...KH
AVIATION...JPHazardous weather outlook, Aug 14, 8:59 AM CDT, 13 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 859 AM CDT SUN AUG 14 2016 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-151000- JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON- WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION-JOHNSON-POPE- HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH- WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES- LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL- UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN- MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER- RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID- 859 AM CDT SUN AUG 14 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT A FLASH FLOOD WATCH IS IN EFFECT FOR MOST OF THE AREA. REFER TO THE WATCH PRODUCT FOR DETAILS. HEAVY RAINFALL AND FLOODING FROM THUNDERSTORMS IS ANTICIPATED TODAY AND TONIGHT. THE AREAS OF CONCERN WILL CONTINUE TO BE ACROSS SOUTHEAST MISSOURI INTO SOUTHERN ILLINOIS AND SOUTHWEST INDIANA. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY OFF AND ON SHOWERS AND THUNDERSTORMS WITH TORRENTIAL DOWNPOURS WILL BE LIKELY MONDAY THROUGH TUESDAY MORNING...ESPECIALLY OVER SOUTHEAST MISSOURI...SOUTHERN ILLINOIS...SOUTHWEST INDIANA...OR AREAS NORTH AND WEST OF THE OHIO RIVER. THOSE LOCATIONS ARE NOW IN A FLASH FLOOD WATCH THROUGH EARLY TUESDAY MORNING. PLEASE SEE THE FLASH FLOOD WATCH PRODUCT FOR FURTHER DETAILS. LOCALLY HEAVY RAIN WILL CONTINUE TO BE THE PRIMARY WEATHER HAZARD MONDAY AND TUESDAY. OTHERWISE...GENERAL THUNDERSTORMS ARE FORECAST ACROSS THE AREA DURING THE WEEK. GIVEN THE MARGINAL SHEAR AND INSTABILITY AVAILABLE...A FEW STORMS MAY APPROACH SEVERE LIMITS WITH GUSTY WINDS. .SPOTTER INFORMATION STATEMENT... RELAY REPORTS OF FLASH FLOODING TO THE NATIONAL WEATHER SERVICE OFFICE...OR LOCAL LAW ENFORCEMENT.
In the hours before
Local storm report, Aug 14, 10:05 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1005 PM CDT SUN AUG 14 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0954 PM FLOOD 6 SSW SEDGEWICKVILLE 37.43N 89.95W
08/14/2016 BOLLINGER MO BROADCAST MEDIA
COUNTY ROAD 368 IS FLOODED ALONG THE LITTLE WHITEWATER
CREEK.
&&
CWLocal storm report, Aug 14, 10:06 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE PADUCAH KY
1006 PM CDT SUN AUG 14 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0954 PM FLOOD 6 SSE SEDGEWICKVILLE 37.43N 89.86W
08/14/2016 BOLLINGER MO BROADCAST MEDIA
COUNTY ROAD 368 IS FLOODED ALONG THE LITTLE WHITEWATER
CREEK.
&&
CWLocal storm report, Aug 14, 10:14 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1014 PM CDT SUN AUG 14 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1000 PM HEAVY RAIN 7 NW POPLAR BLUFF 36.84N 90.50W
08/14/2016 M7.03 INCH BUTLER MO TRAINED SPOTTER
0.85 OF AN INCH PAST HOUR, 3.22 INCHES SINCE MIDNIGHT,
AND 7.03 OVER THE PAST 2 DAYS.
&&
SPLocal storm report, Aug 14, 10:22 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1022 PM CDT SUN AUG 14 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1020 PM FLOOD 3 NE WALTONVILLE 38.24N 89.00W
08/14/2016 JEFFERSON IL BROADCAST MEDIA
EAST SPRINGSTEEN ROAD IS FLOODED OVER BY THE BIG MUDDY
RIVER.
&&
CWLocal storm report, Aug 14, 10:25 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1025 PM CDT SUN AUG 14 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1020 PM FLASH FLOOD MARION 37.73N 88.94W
08/14/2016 WILLIAMSON IL BROADCAST MEDIA
NORMAN ROAD AND BROEKING ROAD ON THE NORTHEAST SIDE OF
MARION ARE UNDER WATER AND WATER IS MOVING QUICKLY.
&&
CWLocal storm report, Aug 14, 10:27 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1027 PM CDT SUN AUG 14 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1020 PM FLASH FLOOD ZEIGLER 37.90N 89.05W
08/14/2016 FRANKLIN IL BROADCAST MEDIA
DITCHES ARE OVERFLOWING ONTO COUNTY ROAD 149 EAST OF
ZEIGLER
&&
CWThe office that day
Everything else NWS Paducah, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 14, 7:16 PM CDT | Special Weather Statement | PAH | Pulaski | 44 min |
| Aug 14, 8:34 PM CDT | Areal Flood Warning | PAH | Jackson, Union, Williamson | 12 hr |
| Aug 14, 9:59 PM CDT | Flash Flood Warning | PAH | Jefferson, Perry, Wayne | 3 hr |
| Aug 15, 1:31 AM CDT | Areal Flood Warning | PAH | Franklin, Williamson | 6 hr |
| Aug 15, 5:51 AM CDT | Flash Flood Warning | PAH | Hamilton, Wayne, White | 3 hr |
Nearby
Flash Flood Warnings in Illinois, 2016Every flash flood warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.